Friday, November 6, 2009

Allergic to Compazine

The other day at Student Health I was asked by both the doctor and the pharmacist if I was allergic to any medications. Both times I nearly shouted YES!

Yes! Allergic! YES! WRITE IT DOWN!

I am allergic to Compazine.


I may overemphasize this just a tad.

But, journey back five or six years with me, will you?


It was the summer before my senior year in college. I was in Fiji. I had managed to convince a travel company that they should pay my travel expenses and in exchange I would take hours and hours of video of the countryside, the villages, the towns, the activities offered by the company, and then give them the raw footage. It was a pretty sweet deal (for me).

The places I stayed ranged from beach resorts to family huts in tiny villages. It was incredible. I got to travel all over the place, meeting all sorts of interesting people, eating nummy food, learning about the culture. But then I got sick.

Looking back, I guess it had happened slowly, I had been feeling generally icky for about a week. But the worst of it came on suddenly. One minute I was chatting with the locals, getting ready to go into the dinner hut.

The next minute I was curled into a ball on the floor shaking, sweating, vomiting, writhing, hobbling to the outhouse and then collapsing onto the floor again. I could barely speak, barely breathe.

I thought I was going to die.
No, actually. I was certain I was going to die.

Your appendix has probably burst or something.

aaruuuugh. Okay.

We can either take you to the doctor in the next village, or down to Nadi to the Emergency room, but that's 3 hours away.

Nadi. arrrrrhghhhhhha.

So down the dirt road through the darkened countryside we went. The driver and another staff member in the cab and me lying on a mattress in the truck bed. Every fifteen minutes or so the other staff member would shine her flashlight on me and I would give a weak thumbs up to let her know I was still alive. I lay on my left side, whimpering to myself. As we careened down the mountain, sometimes I caught a glimpse of the moon. The cloud shapes looked demonic. I am going to die.

We arrived in Nadi. The people (not doctors, not sure who they were) in the ER gave me some opioid painkiller and I passed out. The next day, I was diagnosed with Giardia.

So I was given a variety of antibiotics, more opioids, and an antinausea medication that I now know is called Compazine. I started feeling better. After a few days I felt like I could function. I could walk around. I could eat. I could sleep. I wasn't paralyzed by the pain or throwing up and throwing up and dry heaving and throwing up bile.

But then after about 3 days my face started feeling weird. It started with just slight movements-- it was as though my lips were twitching and I couldn't control them.

Over the next hour, my jaw and neck grew tight and my tongue felt like it was glued to the bottom of my mouth. And then all of a sudden, I couldn't move.

My neck and jaw muscles started aching from being tensed but I couldn't relax them. My throat felt like it was closing up. I tried to call a taxi to take me to the emergency room, but they couldn't understand me so they hung up.

Now, in case you can't imagine what I might have looked like in this situation, here are some dramatic reenactment photos.

My head and neck could ONLY be in the following positions:
Looking rigidly up and back.

Or, looking rigidly down and forward.


I know it looks funny NOW, but at the time I couldn't control it and I couldn't speak so I was thinking things like: What the hell is happening to me. WHAT THE HELL IS HAPPENING TO ME? I am going to be deformed for the rest of my life. Oh my god oh my god oh my god OH MY GOD what is going on. I think I would rather die.

I motioned to the other staff member staying in the house with me to CALL A FUCKING TAXI and he looked at me.

I think you're fine, Julia.

Cllaooolll a taaahksi
(Call a taxi).

You just need to drink some water.

Plsheashe shelelep meeeeee. (Please help me).

Finally, he sighed, rolled his eyes, and called a taxi and took me to the emergency room. They gave me a shot of... something? And it went away. And the relief I felt? Intoxicating.

So. I know. I KNOW there are people out there with much much much much worse allergies. But this was terrifying.

I sympathize with your allergies, big or small, confusing or straightforward, common or rare.

Because. I am allergic to Compazine.

Allergic to Compazine.